Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 33, NWS Fort Worth, TX

May 22, 2024Coryell County, Lampasas County, Texas

NWS Fort Worth, TX issued this tornado warning at May 22, 2024, 5:34 PM CDT for Coryell County, Lampasas County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2024, 5:34 PM CDT (22:34 UTC)
Expired
May 22, 2024, 6:15 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Coryell County, TX, Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 83 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

412 
WFUS54 KFWD 222234
TORFWD
TXC099-281-222315-
/O.NEW.KFWD.TO.W.0033.240522T2234Z-240522T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
534 PM CDT Wed May 22 2024

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southwestern Coryell County in central Texas...
  Central Lampasas County in central Texas...

* Until 615 PM CDT.

* At 534 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles south of Evant, or 16 miles north of Lampasas,
  moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Coryell and central Lampasas Counties, including the
  following locations... Adamsville, Topsey, Pidcoke, Izoro, and
  Rumley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3137 9831 3138 9766 3116 9773 3114 9778
      3113 9782 3121 9834
TIME...MOT...LOC 2234Z 271DEG 33KT 3129 9822 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Barnes
1 follow-up statement
579 
WWUS54 KFWD 222257
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
557 PM CDT Wed May 22 2024

TXC281-222306-
/O.CAN.KFWD.TO.W.0033.000000T0000Z-240522T2315Z/
Lampasas TX-
557 PM CDT Wed May 22 2024

...THE TORNADO WARNING FOR CENTRAL LAMPASAS COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central Texas.

&&

LAT...LON 3120 9800 3131 9808 3137 9807 3138 9766
      3116 9773
TIME...MOT...LOC 2256Z 268DEG 45KT 3132 9775 

$$

TXC099-222315-
/O.CON.KFWD.TO.W.0033.000000T0000Z-240522T2315Z/
Coryell TX-
557 PM CDT Wed May 22 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN CORYELL COUNTY...

At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fort Gates, or 8 miles south of Gatesville, moving
east at 50 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Topsey and Pidcoke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3120 9800 3131 9808 3137 9807 3138 9766
      3116 9773
TIME...MOT...LOC 2256Z 268DEG 45KT 3132 9775 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Barnes

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 2:17 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 22, 2:17 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
217 PM CDT Wed May 22 2024

...New Long Term...

.SHORT TERM... /Issued 1109 AM CDT Wed May 22 2024/
/This afternoon through Tonight/

Active weather is expected over the next 48 hours, but we will
highlight the fist 18 to 24 hours in this portion of the
discussion. Very humid air is currently in place across the
entire region this morning with middle and upper 70s dew points.
The 12Z sounding showed a very unstable and largely uncapped
environment which will support thunderstorms. The other two
ingredients necessary for strong to severe storms are lift and
shear and we already have enough deep layer shear to support
long-lived updrafts. Large scale lift will be provided by subtle
shortwave energy moving through southwest flow aloft. However, the
more important and much stronger forcing for ascent will accompany
a southward moving cold front. The front is currently sliding
through the northwest zones and will continue its southward
progression through the afternoon. Storms will develop along the
front with most CAMs showing initiation across North Texas around
noon and based on the current radar, that may be a bit slow. Once
the first storms develop, the interaction of outflow boundaries
with the favorable storm environment will result in a combination
of storm modes with a potential for discrete supercells as well as
storm clusters. All modes of severe weather will be possible this
afternoon with large hail being the primary hazard. However, any
mesoscale induced, backed, low level flow could result in a brief
tornado or two. Storms may become more organized into a complex
late this afternoon and evening with mergers from storm moving off
of the dryline west of the forecast area. Our Central Texas
counties will be the most likely place for this to occur and
should it happen, the damaging wind threat will increase. Storm
chances will decrease overnight with the exiting shortwave, but
the front and multiple outflows will linger across the region,
becoming a focus for additional storms on Thursday (as highlighted
in the long term discussion).

Since moisture will not be confined to just the boundary layer,
many storms will be heavy rain producers. The good news is that
steering flow should keep storms moving, but there will be
potential for brief but heavy downpours and storm training.
Therefore, flooding will be possible and with more storms expected
Thursday, we will keep a Flood Watch in effect for much of the
forecast area.

Clouds and rain-cooled air will keep afternoon highs generally in
the 80s, except for some lower 90s across Central Texas. High
humidity will keep overnight lows mainly in the 70s, except for
near the Red River where the post-frontal air will be slightly
drier and cooler.

79

&&

.LONG TERM... /NEW/
Update:
The long term portion of the forecast, as described below, has not
changed much with additional storms expected Thursday associated
with a lifting front and passing shortwave. It does appear the
atmosphere will need to recover from overnight convection before
additional storms get going, and that the front will have moved
well to the north before large scale lift associated with the
shortwave arrives. The best storm chances will be across North
Texas during the afternoon with storms exiting to the northeast
late Thursday evening. Plenty of moisture and instability will
remain in place and there should be adequate deep layer shear to
sustain updrafts. The difficult part will be determining just
where convection will initiate Thursday since there will be no
well-defined sources of low level convergence. Therefore, we will
keep chance PoPs in the forecast for now. Some storms will be
strong to severe with large hail being the primary threat. The
threat for localized flooding will also remain through the
afternoon.

The remainder of the week through the weekend will be hot and
humid with only some low afternoon/evening storm chances. It still
appears that another cold front will enter the region Sunday
night/Monday, resulting in drier and slightly cooler weather for
Memorial Day.

79

Previous Discussion:
/Thursday Onward/

A meandering surface front and a dryline will provide focus for
thunderstorm development again on Thursday as a modest shortwave
trough passes overhead. Recent CAM guidance has indicated that
showers and storms may begin developing Thursday morning across
Central Texas as forcing for ascent strengthens in advance of the
disturbance, likely on the nose of a strong theta-e ridge. Morning
showers and storms would likely be elevated in nature, making hail
the main concern in any strong or severe storm. Convection would
then develop farther north in the vicinity of the aforementioned
surface boundaries as the atmosphere destabilizes Thursday
afternoon.

Models have been less aggressive with the Thursday convection
compared to previous suites, perhaps a result of the atmosphere
being worked over from Wednesday night storms or cloud cover
associated with the Thursday morning activity. In addition, a
persistent capping inversion around 850mb may also be a mitigating
factor. Will keep POPs in the chance to slight chance category
for now, with the best chances across Central Texas in the morning
and North Texas in the afternoon. Any storm which forms
(particularly in the afternoon and evening) could become severe
with large hail and damaging winds; and locally heavy rain may
also occur.

Precipitation will come to an end Thursday night, followed by hot
and humid weather on Friday as the front lifts well north of the
region. A strong shortwave in the Plains will drag the dryline
east to near the I-35 corridor, which may serve as a focus for
isolated thunderstorms Friday afternoon and evening. Storm
coverage would likely remain low, but a highly unstable airmass
and strong flow aloft would allow any storm which forms to once
again become severe. The dryline will remain the main focus for
development on Saturday afternoon and evening as a stronger
shortwave crosses the Southern Plains. A strong cap will be in
place, but a few cells will likely break through it and quickly
become severe. The best chances for storms on Saturday appears at
this time to be along and north of I-20, and in the afternoon and
evening hours.

A lull in storm chances is then expected on Sunday as subsidence
briefly dominates in the wake of the Saturday system. It will
remain quite warm with highs ranging from the low 90s in the
northeast to the upper 90s across the west. Sunday may end up
being the warmest day temperature-wise, but lower dewpoints will
be in place compared to Friday and Saturday (when heat indices
will reach 100+ across most of the CWA).

The next upper level system will drop southeast from
Nebraska into
Arkansas/Missouri Sunday night and Monday, dragging a cold front
south through the entire region. Weak forcing will keep storm
chances fairly low and limited to the eastern half of the region.
Otherwise, cooler air will arrive on Memorial Day with the cold
front, bringing near-normal temperatures to North and Central
Texas Monday night through the midweek period of next week.

30

&&

.AVIATION... /Issued 112 PM CDT Wed May 22 2024/
/18Z TAFs/

Thunderstorms will temporarily impact all TAF sites this afternoon
with the best window of time for storms at the Metroplex
terminals between 18Z and 23Z. Thunderstorms could linger in the
vicinity beyond 23Z, especially in Waco. All storms should exit to
the east or northeast with a passing shortwave overnight, but
additional storms will be possible Thursday afternoon.

MVFR to low end VFR ceilings are expected through the afternoon
with improvements to VFR during the evening. MVFR/IFR ceilings
will return overnight and prevail through much of the morning
Thursday along with reduced visibility in mist.

A south wind to start the TAF cycle will temporarily turn to the
northeast/east behind a cold front at the Metroplex TAF sites.
The wind will turn back to the south/southeast this evening.
Sustained wind speeds will stay in the 7 to 13 knot range overall.
However, much stronger, gusty, and erratic winds are likely in and
near any thunderstorm.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  87  73  93  73 /  50  40  20   5  20
Waco                72  88  73  91  72 /  50  20  10  10  20
Paris               67  83  68  89  68 /  60  40  50   5  30
Denton              68  85  71  91  69 /  50  40  10   5  10
McKinney            68  85  71  91  70 /  50  50  20   5  20
Dallas              70  87  73  93  72 /  50  40  20   5  20
Terrell             69  85  72  91  71 /  50  30  20   5  20
Corsicana           73  89  75  92  73 /  50  20  20   5  20
Temple              73  89  73  92  72 /  40  20   5  10  10
Mineral Wells       69  86  71  93  69 /  40  40   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Thursday night for TXZ092>095-102>107-
117>123-130>135-141>148-156>161.

&&
Hazardous weather outlook, May 22, 2:41 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
241 PM CDT Wed May 22 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
241 PM CDT Wed May 22 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered to numerous thunderstorms are expected across the entire region
through tonight. Some storms will be severe with large hail,
damaging winds, and perhaps a tornado or two. Locally heavy rain may
also lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional storms are expected on Thursday with the best storm
chances across North Texas. A few of the storms may be severe and
also contain heavy rain.

There is a low chance for thunderstorms Friday and Saturday. Though
storm coverage will be isolated, any storm that develops may become
severe. Additional isolated storms are possible early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely area-wide through the evening.

In the hours before

Local storm report, May 22, 3:29 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
329 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             1 SW Saint Paul         33.04N 96.56W
05/22/2024  E0.75 Inch       Collin             TX   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, May 22, 4:17 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
417 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Hail             7 W Millsap             32.72N 98.13W
05/22/2024  E1.00 Inch       Palo Pinto         TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 22, 4:25 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
425 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             4 W Millsap             32.75N 98.08W
05/22/2024  M1.75 Inch       Palo Pinto         TX   Broadcast Media

            Golf ball size hail south of mineral wells.

&&

ARB
Local storm report, May 22, 4:27 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
427 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             3 NNW Evant             31.52N 98.16W
05/22/2024  E1.00 Inch       Hamilton           TX   Amateur Radio

            1 in hail.

&&

ARB
Local storm report, May 22, 4:28 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
428 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Mullin                  31.56N 98.66W
05/22/2024  E1.50 Inch       Mills              TX   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, May 22, 4:29 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
429 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             5 NW Lone Oak           33.03N 96.01W
05/22/2024  E0.75 Inch       Hunt               TX   Public

            Report from mPING: Dime (0.75 in.).

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:54 PM CDTSevere Thunderstorm WarningFWDMills66 min
May 21, 9:56 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills24 min
May 22, 4:41 AM CDTFlood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 31 more40 hr
May 22, 9:50 AM CDTRiver Flood WarningFWDDallas22 hr
May 22, 11:59 AM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson61 min
May 22, 12:12 PM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise63 min
May 22, 12:31 PM CDTSevere Thunderstorm WarningFWDGrayson29 min
May 22, 12:58 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson62 min
May 22, 1:02 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Tarrant58 min
May 22, 1:25 PM CDTFlash Flood WarningFWDCollin, Cooke, Denton, Grayson3 hr
May 22, 1:52 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant53 min
May 22, 1:55 PM CDTSevere Thunderstorm WarningFWDCollin65 min
May 22, 2:15 PM CDTFlash Flood WarningFWDCollin, Fannin, Grayson, Hunt3 hr
May 22, 2:26 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Hopkins, Hunt, Lamar33 min
May 22, 2:46 PM CDTFlash Flood WarningFWDCollin, Denton2 hr
May 22, 2:57 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall63 min
May 22, 3:10 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens65 min
May 22, 3:40 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt65 min
May 22, 4:00 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills60 min
May 22, 4:10 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker31 min
May 22, 4:14 PM CDTFlash Flood WarningFWDCollin, Hunt, Rockwall3 hr
May 22, 4:35 PM CDTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains55 min
May 22, 4:47 PM CDTFlash Flood WarningFWDHamilton, Mills3 hr
May 22, 4:47 PM CDTTornado WarningFWDMills24 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills58 min
May 22, 5:03 PM CDTFlash Flood WarningFWDHopkins, Rains5 hr
May 22, 5:30 PM CDTFlash Flood WarningFWDCoryell, Lampasas3 hr
May 22, 5:42 PM CDTSevere Thunderstorm WarningFWDMcLennan63 min
May 22, 5:53 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDBell, Coryell, Lampasas67 min
May 22, 6:02 PM CDTTornado WarningFWDBell, Coryell, McLennan43 min
May 22, 6:17 PM CDTFlash Flood WarningFWDMcLennan3 hr
May 22, 6:28 PM CDTTornado WarningFWDBell32 min
May 22, 6:40 PM CDTFlash Flood WarningFWDBell3 hr
May 22, 6:45 PM CDTSevere Thunderstorm WarningFWDFalls, Hill, Limestone, McLennan60 min
May 22, 6:46 PM CDTTornado WarningFWDBell, Falls, Milam29 min
May 22, 6:49 PM CDTAreal Flood AdvisoryFWDTarrant116 min
May 22, 6:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDBell, Falls, Milam54 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.